Utah, 2025

Flash Flood in Utah, August 26, 2025

August 26, 2025 · NWS GJT · 1 event in 1 county or zone

00 inch across eastern Utah and western Colorado. A jet streak moving in aloft brought not only additional moisture, but some extra lift as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Unusually rich monsoonal moisture was in place on the morning of August 26th, with precipitable water close to 1.00 inch across eastern Utah and western Colorado. A jet streak moving in aloft brought not only additional moisture, but some extra lift as well. In addition, daytime heating on the complex terrain in this region help to spur on afternoon convection. As a result, widespread shower and thunderstorm activity developed during the afternoon, producing localized very heavy rain and high rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 1:53 PM MST, 2 hours 22 minutes earlier. Its key messages:

  • Widespread showers and thunderstorms are expected to continue today and beyond.
  • Elevated risk today for flash flooding and debris flows in sensitive areas, especially over recent burn scars.
  • Heavy rain becomes more localized Wednesday and flash flooding remains a concern, especially for recent burn scars.
  • Temperatures will trend cooler this week thanks to rain and cloud cover.
Area forecast discussion, Aug 26, 1:53 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
253 PM MDT Tue Aug 26 2025

.KEY MESSAGES...

- Widespread showers and thunderstorms are expected to continue
  today and beyond.

- Elevated risk today for flash flooding and debris flows in
  sensitive areas, especially over recent burn scars.

- Heavy rain becomes more localized Wednesday and flash flooding
  remains a concern, especially for recent burn scars.

- Temperatures will trend cooler this week thanks to rain and
  cloud cover.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 253 PM MDT Tue Aug 26 2025

Cloud cover failed to clear out much this morning with most skies
around the CWA overcast following sunrise. We got a late jump
on the diurnal heating with this, but as skies have cleared
behind the morning clouds, CAPE is back on the rise, surpassing
500 J/kg in the 18Z Grand Junction sounding. The moisture is
here too, with a sounding PWAT of 1.3 inches, nearly a record
value. Add to this that bits of energy passing through the
region are present in deterministic models and it is evident
that we are on our way towards an active afternoon in spite of
the stubborn morning clouds. With the stratiform precipitation
which was moving through our central CWA this morning lingering
over northwestern Colorado now, any remaining storms in this
region through the day should stay on the milder side, offering
mostly light and steady rainfall. It's a different story along
and south of I-70 where mesoanalysis is trending towards a stark
spike in CAPE to over 1500 J/kg over much of southeastern Utah
(and over 1000 J/kg for much of southwestern Colorado). With the
environment looking to only get more unstable from here, we
could see some strong, discrete cells capable of producing
strong outflow winds, hail up to an inch in size, and flash
flooding concerns, especially over prone areas and burn scars.
Some of these flash flooding concerns have already become
evident on the Utah side of the Four Corners, so it is important
to stay aware of ongoing weather as it develops through the
afternoon.

The plume of moisture begins to get pulled northwards tomorrow
with a deep ridge building through Wyoming, Montana, and into
Canada. We won't dry out too quickly as PWAT's should stay well
above normal (>150% of normal), but this will mark the start of
a decrease in activity throughout the remainder of the week.
High temperatures will be 5-10 degrees below normal tomorrow as
well.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 253 PM MDT Tue Aug 26 2025

On Thursday the forecast area will still be situated on the northern
periphery of the high pressure ridge. There will still be enough
moisture for scattered showers, but not like what we are seeing
today. The models are favoring the northern two thirds of area,
which is where the instability will be. On Saturday there are hints
of a weak shortwave moving up from the northern Baja. Whether this
wave enhances or inhibits convection will come down to timing. The
exact track is unknown but it appears it could bisect the CWA right
down through the center from west to east. Behind that wave it looks
like a modest push of drier air comes in from the northwest on
Sunday. This could end the monsoon push or perhaps result in more
isolated convection. This is also when the temperatures will rise
to near normal or slightly above average.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1115 AM MDT Tue Aug 26 2025

Showers will likely produce intermittent breakpoint conditions
for the terminals with low ceilings and visibility. Gusty
outflow winds and small hail will remain a concern for aviators
too. Winds will remain light and terrain driven otherwise. Some
shower activity is expected to continue into tomorrow morning.

&&

.HYDROLOGY...
Issued at 253 PM MDT Tue Aug 26 2025

Convective-type storms have begun to develop over southeastern
Utah, bringing heavy rain to localized and flash flood prone
areas. This could be the story for much of our southern CWA
throughout the afternoon, including for many of our burn scars
where debris flows could become a concern with high rainfall
rates. We remain in a Flash Flood Watch as a result. Moisture
begins to retreat to the north tomorrow, but precipitation
potential remains fairly high. Isolated to scattered storms will
pose another threat for flash flooding over localized areas.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flood Watch until midnight MDT tonight for COZ003-006>014-
     017>023.
UT...Flood Watch until midnight MDT tonight for UTZ022-028-029.

&&

SHORT TERM...BW
LONG TERM...KJS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 26, 3:05 AM MST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
405 AM MDT Tue Aug 26 2025

COZ001>014-017>023-UTZ022>025-027>029-271015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
405 AM MDT Tue Aug 26 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Widespread convection is expected this afternoon. Storms will be
capable of producing moderate to heavy rainfall, small hail, gusty
winds, and frequent lightning. Flash flooding and debris flows are
possible in sensitive areas, such as slot canyons and recent burn
scars. A Flash Flood Watch remains in effect for western Colorado and
southeast Utah.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chances of widespread heavy rain, along with potential flash
flooding or debris flows, continue through the week. Temperatures
will run below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 26, 3:13 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
413 PM MDT Tue Aug 26 2025

COZ017-020-UTZ028-262245-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
413 PM MDT Tue Aug 26 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MONTROSE...
SOUTHWESTERN MESA AND NORTHEASTERN SAN JUAN COUNTIES THROUGH 445 PM
MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of La Sal, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Sal.

This includes Colorado 141 between mile markers 95 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3828 10913 3839 10931 3869 10910 3853 10883
TIME...MOT...LOC 2212Z 216DEG 20KT 3846 10915

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KAA
Special weather statement, Aug 26, 3:27 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
427 PM MDT Tue Aug 26 2025

UTZ022-029-262300-
Southeast Utah UT-Canyonlands/Natural Bridges UT-
427 PM MDT Tue Aug 26 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SAN JUAN COUNTY
THROUGH 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm over
Halchita, or near Mexican Hat, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mexican Hat, Halchita, Bluff, and Tselakai Dezza.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 21 and 22.
 U.S. Highway 163 in Utah between mile markers 14 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3711 11000 3720 10997 3722 10994 3724 10995
      3724 10996 3757 10985 3740 10950 3701 10981
TIME...MOT...LOC 2227Z 210DEG 22KT 3713 10986

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KAA
Special weather statement, Aug 26, 3:44 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
444 PM MDT Tue Aug 26 2025

COZ017-020-UTZ028-262315-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
444 PM MDT Tue Aug 26 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MESA COUNTY THROUGH
515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of La Sal, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Mesa
County.

This includes Colorado 141 between mile markers 97 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3844 10903 3851 10911 3868 10896 3856 10878
TIME...MOT...LOC 2243Z 226DEG 14KT 3850 10904

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 26, 3:58 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
458 PM MDT Tue Aug 26 2025

COZ020-UTZ028-262330-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
458 PM MDT Tue Aug 26 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SAN JUAN COUNTY
THROUGH 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Sal, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Sal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3828 10914 3836 10926 3857 10919 3849 10894
TIME...MOT...LOC 2258Z 209DEG 17KT 3834 10919

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 26, 4:04 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
504 PM MDT Tue Aug 26 2025

UTZ022-262330-
Southeast Utah UT-
504 PM MDT Tue Aug 26 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAN JUAN COUNTY
THROUGH 530 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bluff, or 19 miles south of Blanding, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blanding, White Mesa, and Bluff.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 27 and 52.
 Utah 95 between mile markers 119 and 121.
 Utah 162 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3726 10950 3738 10969 3765 10947 3747 10918
TIME...MOT...LOC 2304Z 230DEG 21KT 3735 10959

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 26, 4:13 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
513 PM MDT Tue Aug 26 2025

COZ019-022-262345-
Animas River Basin CO-Southwest San Juan Mountains CO-
513 PM MDT Tue Aug 26 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LA PLATA COUNTY
THROUGH 545 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Ignacio, or 9 miles southeast of Durango, moving north
at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Durango, Bondad, Falfa, and Oxford.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 5 and 26.
 U.S. Highway 160 in Colorado between mile markers 78 and 99.
 Colorado 172 between mile markers 14 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3709 10767 3705 10777 3707 10793 3733 10797
      3735 10763
TIME...MOT...LOC 2312Z 175DEG 10KT 3716 10779

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ERW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
August 26, 4:15 PM MST to 4:45 PM MST
Where
San Juan County, 8.81 mi NNW of Mexican Hat to 2.51 mi N of Mexican Hat
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.260, -109.950

At approximately 5:20 PM MDT, heavy rain in the area north of Mexican Hat, UT, resulting in failed culverts and flash flooding. On State Highway 163, the failed culverts and and heavy rain resulted in water over the road, making them impassable until the water receded. Additionally, heavy rain in this region led to water over the road on County Highway 261, in an area of steep switchbacks. While no damage was reported, these roads did become impassable and had to be cleared in the hours after the water receded. No injuries or fatalities were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291259.